BackgroundHypertriglyceridemia (HTG), weight gain and new onset diabetes mellitus (DM) are documented side effects of olanzapine (OLZ). Case reports of OLZ-induced ketoacidosis with DM has been recently described. Weight gain often does not correlate with the severity of HTG and/or DM observed and it is difficult to delineate the direct effects of OLZ versus those associated with OLZ–induced obesity.We report a case showing improvement of lipid and glucose metabolism after discontinuation of OLZ, independent of body weight.Case recordA 36 years old white man had a 5 years history of hospitalizations for schizophrenia, with unremarkable lipid and glucose profile prior to initiation OLZ in October 2006. He had weight 90 Kg and BMI 33 Kg/m2. He initiated OLZ and started losing weight, with polydipsia and polyuria; in February 2007 a blood test disclosed HTG (1151 mg/dl), hyperglycemia (463 mg/dl), glycosuria (8902 mg/dl) and ketonuria (80 mg/dl). A subsequent blood test upon hospital admission showed TG=3298 mg/dl, glycated haemoglobin A1C=14.3%. His body weight was 76 Kg, BMI 27 Kg/m2 and waist circumference 90 cm. Serum insulin, serum and urinary C peptide, serum amylases and lipases and abdomen CT scan did not show any alteration.OLZ was discontinued and the patient put on insulin therapy and hydration. After one week we observed a complete remission of HTG (176 mg/dl) and improvement of glucose metabolism (glycaemia=249 mg/dl, glycosuria=652 mg/dl). A month after discharge, he still presented hyperglycaemia.ConclusionOur case demonstrates changes in OLZ-related HTG and DM unrelated to weight gain. The patient had no other cause of HTG so OLZ appeared to have a direct effect on lipid metabolism independently of weight gain. He had a family history of DM and it’s possible that the OLZ acted on a DM susceptibility. Future research is needed in order to understand the mechanisms related to glucose and lipid metabolism of atypical antipsychotic drugs.
Olanzapine-induced hypertriglyceridemia and Diabetes mellitus / Carulli, Lucia; Simonini, Ms; Maurantonio, M; Bertolotti, Marco; Carulli, Nicola. - In: INTERNAL AND EMERGENCY MEDICINE. - ISSN 1828-0447. - STAMPA. - 2(2007), pp. 99-99. ((Intervento presentato al convegno 108à Congresso della Socitetà Italiana di Medicina Interna tenutosi a Rome, Iatly nel 20.10.2007.
|Data di pubblicazione:||2007|
|Titolo:||Olanzapine-induced hypertriglyceridemia and Diabetes mellitus|
|Autore/i:||Carulli, Lucia; Simonini, Ms; Maurantonio, M; Bertolotti, Marco; Carulli, Nicola|
|Rivista:||INTERNAL AND EMERGENCY MEDICINE|
|Titolo del libro:||Internal and Emergency Medicine|
|Citazione:||Olanzapine-induced hypertriglyceridemia and Diabetes mellitus / Carulli, Lucia; Simonini, Ms; Maurantonio, M; Bertolotti, Marco; Carulli, Nicola. - In: INTERNAL AND EMERGENCY MEDICINE. - ISSN 1828-0447. - STAMPA. - 2(2007), pp. 99-99. ((Intervento presentato al convegno 108à Congresso della Socitetà Italiana di Medicina Interna tenutosi a Rome, Iatly nel 20.10.2007.|
|Tipologia||Abstract in Rivista|
File in questo prodotto:
I metadati presenti in IRIS UNIMORE sono rilasciati con licenza Creative Commons CC0 1.0 Universal, mentre i file delle pubblicazioni sono rilasciati con licenza Attribuzione 4.0 Internazionale (CC BY 4.0), salvo diversa indicazione.
In caso di violazione di copyright, contattare Supporto Iris